Iowa, 2012

Hail and Damaging Winds in Iowa, September 4 to 5, 2012

September 4 to 5, 2012 · NWS ARX · 16 events in 5 counties and zones

Two rounds of severe thunderstorms developed ahead of and along a cold front over northeast Iowa. The storms rolled across the area during the evening hours of September 4th into the early morning of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of severe thunderstorms developed ahead of and along a cold front over northeast Iowa. The storms rolled across the area during the evening hours of September 4th into the early morning of the 5th. The severe thunderstorms produced hail up to two inches in diameter near Dorchester (Allamakee County) and blew down trees near Lansing (Allamakee County) and in Decorah (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 4, 1:56 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 4, 1:56 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT TUE SEP 4 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
256 PM CDT TUE SEP 4 2012

MAIN FORECAST CONCERNS ARE ON CONVECTION THROUGH WEDNESDAY MORNING
AND ASSOCIATED SEVERE WEATHER POTENTIAL.

CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED A POTENT SHORTWAVE TROUGH OVER SOUTHERN SASKATCHEWAN INTO
EASTERN MONTANA...THEN NEAR ZONAL TO SLIGHT SOUTHWEST FLOW STREAMING
EAST INTO NEW ENGLAND. WITHIN THIS FLOW...A SHORTWAVE WAS PRESENT
OVER FAR WESTERN WISCONSIN...WITH SOME WEAK RIDGING RIGHT BEHIND IT
OVER MINNESOTA. MOSTLY SUNNY SKIES AFTER THE FOG BURNED OFF THIS
MORNING HAS ALLOWED FOR STRONG HEATING ACROSS THE AREA. WITH 12Z
RAOBS HAVING 850MB TEMPS AROUND 18C...TEMPERATURES HAVE CLIMBED INTO
THE MID TO UPPER 80S. DEWPOINTS REMAIN MUGGY FOR THIS TIME OF
YEAR...IN THE MID 60S TO AROUND 70. THE COMBINATION OF THE
TEMPERATURES AND DEWPOINTS HAS RESULTED IN MLCAPE VALUES OF
2000-3000 J/KG WITH LITTLE CIN. AT THE SURFACE...LOW PRESSURE WAS
NEAR AITKIN MN WITH A DRY-LINE ARCING THROUGH NORTHWEST WI INTO
SOUTHEAST MN. PLENTY OF CUMULUS GOING UP AHEAD OF THIS DRY LINE.
STORMS ARE EXPECTED TO DEVELOP IN THE NEXT HOUR OR TWO OUT OF THIS
CUMULUS FIELD. BIG CONCERN FOR SEVERE WEATHER IS WIND GIVEN
MID-LEVEL DRY AIR PRESENT...SEEN ON BOTH WATER VAPOR AND THE 12Z MPX
SOUNDING.  TO THE WEST...FAIRLY QUIET ACROSS THE DAKOTAS AHEAD OF
THE POTENT TROUGH. HOWEVER...ANOTHER SURFACE LOW HAS DEVELOPED AHEAD
OF IT NEAR PIERRE. IN ADDITION... GOES PRECIPITABLE WATER IMAGERY
SHOWS MOISTURE BEGINNING TO SURGE TO THE NORTHWEST THROUGH EASTERN
NEBRASKA AHEAD OF THE SURFACE LOW/UPPER TROUGH.

REST OF THE AFTERNOON...ASSUMING CONVECTION FIRES IN THE CUMULUS
FIELD...WHICH IS INDICATED BY MANY MESO-MODELS...EXPECTING IT TO
PROPAGATE EAST-SOUTHEAST QUICKLY DURING THE NEXT FEW HOURS. THIS IS
DUE TO THE DRY MID LEVEL AIR ALLOWING FOR RAPID MOVING OUTFLOW AS
WELL AS THE MAIN SHORTWAVE ACCOMPANYING IT SHIFTING INTO EASTERN
WISCONSIN BY 00Z. THEREFORE...THINKING THE SEVERE THREAT AND
PROBABLY MUCH OF THE PRECIPITATION WILL END BY 00Z. ONLY CAVEAT
COULD BE IN FAR SOUTHWEST WI AND FAR NORTHEAST IA WHERE THERE ARE
HINTS THE TAIL END OF CONVECTION COULD STALL OUT. KEPT SOME HIGHER
CHANCES OF PRECIPITATION DOWN THERE JUST IN CASE.

TONIGHT AND WEDNESDAY...THE POTENT SHORTWAVE OVER EASTERN MONTANA IS
FORECAST TO MOVE INTO WESTERN MINNESOTA BY 12Z WEDNESDAY. AS THIS
OCCURS...THE MOISTURE SEEN LIFTING UP THROUGH EASTERN NEBRASKA RIGHT
NOW IS GOING TO GET ISENTROPICALLY LIFTED UP TOWARDS US. SO AFTER
SOME BRIEF SHORTWAVE RIDGING AND SUBSIDENCE THIS EVENING...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY. DEVELOPMENT MAY
OCCUR SOUTH OF I-90 AS EARLY AS 03Z AS SUGGESTED BY THE 04.12Z
NAM/GFS. BETTER POTENTIAL FOR PRECIPITATION FOR THE ENTIRE AREA IS
AFTER MIDNIGHT AS THE SHORTWAVE APPROACHES AND 850MB MOISTURE
TRANSPORT REALLY INCREASES. MID-LEVEL FLOW IS NICELY DIFFLUENT TOO
AHEAD OF THE WAVE...AIDING IN FORCING. MCS DEVELOPMENT IS CERTAINLY
POSSIBLE...AS NOTED BY THE 04.12Z ECMWF/UKMET/CANADIAN/NAM.
REGARDING SEVERE CONCERN...1-6KM SHEAR VALUES VARY FROM MODEL TO
MODEL. NAM IS ON THE ORDER OF 30-40 KT WHILE THE GFS IS 20-30KT. THE
NAM WOULD DEFINITELY GIVE A SEVERE WEATHER CONCERN...WITH BOTH HAIL
AND DAMAGING WINDS POSSIBLE. THE GFS NOT AS MUCH SO. THEREFORE...
THINK THE SPC\S DAY 1 OUTLOOK SLIGHT RISK IDEA IS APPROPRIATE. A BIG
NOTE...THERE IS A POSSIBILITY MCS DEVELOPMENT COULD OCCUR FARTHER
SOUTH SAY MORE OVER IOWA. IF IT DOES...CORFIDI VECTORS WOULD TAKE IT
SOUTHEAST...LIMITING SOME OF THE CONVECTIVE ACTIVITY OVER THE
FORECAST AREA. SHORTWAVE TROUGH IS PROGGED TO HEAD EAST TO CENTRAL
UPPER MICHIGAN AND LAKE MICHIGAN BY 18Z...ALLOWING STRONG ISENTROPIC
DESCENT TO FILTER INTO THE AREA AND CLEAR OUT THE
PRECIPITATION/CLOUDS. COLD FRONTAL BOUNDARY TOO LOOKS TO BE THROUGH
THE AREA AROUND 18Z. 850MB TEMPS FALL QUITE A BIT WITH THE PASSAGE
OF THE TROUGH. THROUGH 12Z WEDNESDAY...THEY HOVER BETWEEN 18-20C. BY
00Z THURSDAY...THOUGH... THEY FALL TO 12-14C. THUS...ANTICIPATE A
COOLER DAY TOMORROW...MORE AROUND SEASONABLE NORMALS.

WEDNESDAY NIGHT AND THURSDAY...TROUGHING OVER THE FORECAST AREA AS A
RESULT OF THAT POTENT SHORTWAVE MOVING THROUGH WEDNESDAY LOOKS TO BE
SHORT-LIVED. THAT IS BECAUSE ANOTHER POTENT TROUGH IS PROGGED TO
DROP SOUTH INTO MONTANA BY 12Z THURSDAY. THERE WILL BE ENOUGH
SUBSIDENCE AND DRY AIR PERSISTING IN THE WAKE OF WEDNESDAY\S
SHORTWAVE SUCH THAT WEDNESDAY NIGHT STAYS DRY. AT THE SURFACE...A
HIGH PRESSURE RIDGE IS PROGGED TO BUILD INTO WESTERN PORTIONS OF THE
FORECAST AREA BY 12Z THURSDAY. GIVEN THE RIDGE POSITION...ENOUGH OF
A NORTHWESTERLY BREEZE SHOULD OCCUR TO PREVENT ANY FOG AT LEAST IN
THE MISSISSIPPI RIVER VALLEY. OTHER SMALLER VALLEYS LIKE THE
WISCONSIN MAY STILL BE SUSCEPTIBLE...THOUGH. COOLER NIGHT LIKELY
WITH WINDS LIGHTENING UP THROUGH THE NIGHT AS WELL AS CLEAR SKIES.
SOME OF THE TYPICAL COLD SPOTS COULD FALL INTO THE MID 40S. ON
THURSDAY...THAT POTENT TROUGH DIGS DOWN A LITTLE MORE THROUGH
MONTANA...SETTING UP WEST-SOUTHWEST MID LEVEL FLOW OVER THE AREA.
WITHIN THIS FLOW...THERE COULD BE A SHORTWAVE SKIMMING ACROSS
NORTHERN WISCONSIN IN THE AFTERNOON...BUT OTHERWISE MODELS DO NOT
SHOW ANY OTHER SHORTWAVES OF SIGNIFICANCE. HOWEVER..WITH THAT POTENT
TROUGH DIGGING A LITTLE MORE...IT SETS UP A 310-315K ISENTROPIC
LIFT/MID-LEVEL FRONTOGENESIS ZONE DOWNSTREAM ACROSS THE NORTHERN
PLAINS INTO OUR REGION. LOOKS LIKE ANY PRECIPITATION RESULTING FROM
THIS FORCING WILL STAY WEST OF OUR AREA...BUT AN INCREASE IN
MID/HIGH CLOUDS IS LIKELY...ESPECIALLY IN THE AFTERNOON. 850MB TEMPS
OF 12-14C COMBINED WITH A DECENT AMOUNT OF SUN AND THE DRY AIR
SHOULD ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S.

THURSDAY NIGHT AND FRIDAY...THE POTENT TROUGH OVER MONTANA IS
FORECAST TO DIG SOUTHEAST DURING THIS PERIOD...BEING PUSHED BY
RIDGING DROPPING DOWN INTO SOUTH CENTRAL CANADA. BY 00Z SATURDAY...A
LONG WAVE TROUGH SHOULD EXTEND FROM NORTHEAST ONTARIO...INTO THE
FORECAST AREA AND INTO NEBRASKA. THE MAIN ISSUE WITH THIS POTENT
TROUGH COMING TOWARDS THE AREA IS WHERE DOES THE FRONTOGENESIS ZONE
AHEAD OF IT LAY UP...AND THUS THE ASSOCIATED PRECIPITATION. THE
04.00Z ECMWF KEPT THE BULK OF IT ACROSS IOWA THURSDAY NIGHT AND INTO
ILLINOIS AND MISSOURI ON FRIDAY...THUS FOR THE MOST PART OUR
FORECAST AREA ENDS UP DRY. THE 04.12Z NAM IS FARTHER NORTH...HAVING
PRECIPITATION FALL SOUTH OF INTERSTATE 94 AFTER MIDNIGHT THURSDAY
NIGHT AND FRIDAY. 04.12Z GFS IS A LITTLE MORE INTERESTING. THE MODEL
SUGGESTS SOME HIGHER LEVEL FRONTOGENESIS PRODUCING A BAND OF MOSTLY
LIGHT RAIN...WHICH SLOWLY DROPS SOUTH THROUGH THE AREA AFTER
MIDNIGHT THURSDAY NIGHT THROUGH FRIDAY. THESE BANDS SOMETIMES VERIFY
AND OTHER TIMES NOT. OVERALL...THE BULK OF THE PRECIPITATION IN THE
GFS FALLS TO THE SOUTH. IN ANY EVENT...ALL MODELS SUGGEST A NEED TO
INCREASE PRECIPITATION CHANCES UP TO 40 FOR NOW...MAINLY SOUTH OF
I-90. FURTHER REFINEMENTS WILL BE NEEDED AS WE GET CLOSER TO THIS
PERIOD. WITH MORE CLOUDS AS WELL AS COOLER AIR COMING IN WITH THE
UPPER TROUGH...ANTICIPATE THIS PERIOD TO BE MUCH COOLER THAN AS OF
LATE. THIS WILL BE ESPECIALLY TRUE ON FRIDAY AS 850MB TEMPS FALL TO
6-9C. HIGHS ON FRIDAY MAY GET STUCK IN THE 60S...ESPECIALLY IF IT
RAINS ALL DAY LIKE THE NAM.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
256 PM CDT TUE SEP 4 2012

04.12Z ECMWF/GFS/CANADIAN AND GFS ENSEMBLES ARE A LITTLE DIFFERENT
AMONGST EACH OTHER TODAY COMPARED TO YESTERDAY...MOSTLY WITH REGARDS
TO HANDLING WHETHER THE UPPER TROUGH COMING THROUGH THE FORECAST
AREA FRIDAY ENDS UP CLOSING OFF IN THE OHIO RIVER VALLEY.
INTERESTINGLY...THE 04.12Z ECMWF/CANADIAN AND GFS HAVE NOW
FLIP-FLOPPED WITH EACH OTHER...WITH THE ECMWF/CANADIAN NOW MORE
PROGRESSIVE AND THE GFS CLOSING OFF. FOR OUR AREA...THOUGH...WHICH
EVER SOLUTION PANS OUT REALLY DOESN\T MATTER...AS BOTH SCENARIOS
BUILD HIGH PRESSURE INTO THE FORECAST AREA FOR THE WEEKEND. SO MAYBE
AFTER A FEW LINGERING SHOWERS IN NORTHEAST IA/SOUTHWEST WI FRIDAY
NIGHT...EXPECT DECREASING CLOUDS AND DRY WEATHER FOR THE WEEKEND.
CERTAINLY LOOKS COOL COMPARED TO WHAT HAS BEEN SEEN RECENTLY...
THANKS TO 850MB TEMPS OF 6-8C ON SATURDAY AND 10-12C ON SUNDAY.
WOULD NOT BE SURPRISED IF SOME OF THE TYPICAL COLD SPOTS END UP
SEEING SOME UPPER 30S.

FOR EARLY NEXT WEEK...UPPER RIDGING OVER THE WESTERN U.S. IS
FORECAST TO BUILD UP INTO THE FORECAST AREA...BUT FLATTEN PRETTY
QUICKLY BY TUESDAY AS A SHORTWAVE TROUGH CROSSING SOUTHERN CANADA.
WILL SEE A WARM UP WITH THE RIDGING COMING IN...AT LEAST BACK TO
NORMAL. DRY CONDITIONS SHOULD CONTINUE AS WELL WITH THE HIGH
PRESSURE OVER THE WEEKEND BLOCKING GULF OF MEXICO MOISTURE RETURN.

&&

.AVIATION...THROUGH 18Z WEDNESDAY
1217 PM CDT TUE SEP 4 2012

CHALLENGING FORECAST PERIOD WITH A COUPLE ROUNDS OF SHOWERS/STORMS
POSSIBLY AFFECTING KRST/KLSE OVER THE NEXT 24 HOURS. FIRST WAVE
ENTERING MINNESOTA AND COMBINED WITH STRONG SURFACE HEATING AND A
MOIST AIRMASS...SHOWERS/STORMS ARE EXPECTED TO FIRE UP ACROSS
EASTERN MINNESOTA BETWEEN 20 AND 22Z AND THEN QUICKLY TRACK
EAST/SOUTHEAST THROUGH AROUND OR SHORTLY AFTER 00Z. AT THIS
TIME...CONFIDENCE IS HIGHER THAT KLSE WILL BE IMPACTED AND HAVE
CONTINUED PRECIP MENTION STARTING 22Z THROUGH 00Z. AT
KRST...CONDITIONS SHOULD REMAIN VFR AS BULK OF STORMS ARE EXPECTED
TO BE EAST OF THE AIRPORT.

850 MB MOISTURE TRANSPORT REALLY RAMPS UP ACROSS SOUTHERN MINNESOTA
STARTING AFTER 06Z TONIGHT AHEAD OF A POTENT SHORTWAVE THAT WILL
MOVE ACROSS THE UPPER MIDWEST. CONFIDENCE HAS INCREASED THAT
STORMS WILL DEVELOP...MOST LIKELY IMPACTING KRST AFTER 06Z AND
THEN KLSE AFTER 09Z. A COLD FRONT WILL THEN SWEEP ACROSS THE AREA
BETWEEN 15 AND 18Z WEDNESDAY..BRINGING AN END TO PRECIP AND A
SHIFT TO NORTHERLY WINDS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
256 PM CDT TUE SEP 4 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...ZT
Hazardous weather outlook, Sep 4, 3:46 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT TUE SEP 4 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
446 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

LOOK FOR THUNDERSTORMS TO AFFECT MUCH OF THE AREA BEFORE 8 PM. THESE
STORMS WILL BE ABLE TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG
WITH BRIEF HEAVY RAIN AND LIGHTNING. SOME OF THE HAIL COULD BE THE
SIZE OF GOLFBALLS OR LARGER.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA AND
SOUTHERN MINNESOTA LATE THIS EVENING...THEN EXPAND INTO SOUTHWEST
AND CENTRAL WISCONSIN AFTER MIDNIGHT. THESE STORMS ALSO HAVE
THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...
HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY MORNING INTO THE
EARLY AFTERNOON HOURS AS A STRONG COLD FRONT PUSHES THROUGH THE
REGION. A FEW STORMS MAY STILL BE SEVERE AS THEY TRACK TO THE EAST
WEDNESDAY MORNING...THOUGH THE SEVERE STORMS ARE NOT EXPECTED TO BE
VERY WIDESPREAD AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL 8 PM...AND POSSIBLY AGAIN
LATE TONIGHT INTO WEDNESDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH/ZT/AJ

In the hours before

Special weather statement, Sep 4, 3:38 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT TUE SEP 4 2012

IAZ010-011-019-MNZ088-095-096-WIZ017-029-032>034-041>044-053>055-061-
042330-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CRAWFORD-FILLMORE-GRANT-
HOUSTON-JACKSON-JUNEAU-LA
CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
438 PM CDT TUE SEP 4 2012

...THUNDERSTORMS RAPIDLY MOVING INTO WESTERN WISCONSIN...

AT 433 PM...DOPPLER RADAR INDICATED A LINE OF SCATTERED STRONG TO
SEVERE THUNDERSTORMS EXTENDING FROM NEAR EAU CLAIRE WISCONSIN SOUTH
TOWARDS WINONA AND PRESTON MINNESOTA. THESE STORMS ARE MOVING AT
ABOUT 25 TO 30 MPH AND WILL IMPACT LA CROSSE BY 515 PM...HOUSTON AND
CALEDONIA BY 530 PM...BLACK RIVER FALLS BY 6 PM...MEDFORD BY 630 PM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
LA CROSSE...BLAIR...GALESVILLE...BLACK RIVER
FALLS...HOUSTON...MEDFORD AND SPARTA.

THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP OVER SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN THROUGH EARLY THIS EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM TUESDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

ZT
Local storm report, Sep 4, 3:47 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
447 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             WINONA                  44.05N 91.66W
09/04/2012  E1.00 INCH       WINONA             MN   AMATEUR RADIO

&&

JLR
Special weather statement, Sep 4, 3:58 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 PM CDT TUE SEP 4 2012

IAZ010-011-042300-
ALLAMAKEE-WINNESHIEK-
458 PM CDT TUE SEP 4 2012

...STRONG THUNDERSTORM DEVELOPING RAPIDLY AND HEADING INTO ALLAMAKEE
COUNTY...

AT 455 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
OVER GLENWOOD CHURCH...OR 5 MILES EAST OF DECORAH...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS STRONG THUNDERSTORM. HOWEVER...IF THE STORM KEEPS
INTENSIFYING...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HANOVER...STATE ROAD 76 AND COUNTY X 16...

PREPARE NOW IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED. IN
ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100
PM TUESDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
WESTERN WISCONSIN.

AJ
Local storm report, Sep 4, 4:04 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             1 E WINONA              44.05N 91.64W
09/04/2012  M0.25 INCH       WINONA             MN   TRAINED SPOTTER

            MOSTLY PEA WITH SOME DIME SIZED HAIL ON THE EAST SIDE OF
            WINONA

&&

ZT
Local storm report, Sep 4, 4:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             PRESTON                 43.67N 92.08W
09/04/2012  M0.25 INCH       FILLMORE           MN   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

ZT
Local storm report, Sep 4, 4:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             5 N CANTON              43.60N 91.93W
09/04/2012  M2.50 INCH       FILLMORE           MN   TRAINED SPOTTER

&&

ZT

The radar

The La Crosse radar (KARX), 37 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Allamakee

When
September 4, 4:40 PM CST
Where
Allamakee County, 2.23 mi E of New Albin
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.497, -91.286

Golf ball sized hail fell in New Albin.

Hail, Clayton

When
September 4, 5:31 PM CST
Where
Clayton County, 0.72 mi S of Marquette
Measured
1.75 in hail
Reported by
Public
Coordinates
43.040, -91.180

Golf ball sized hail fell in Marquette.

Hail, Allamakee

When
September 4, 5:31 PM CST
Where
Allamakee County, 0.5 mi E of Chester
Measured
2 in hail
Reported by
COOP Observer
Coordinates
43.470, -91.510

Up to 2 inch diameter hail fell in Dorchester.

Thunderstorm Wind, Allamakee

When
September 4, 5:55 PM CST
Where
Allamakee County, 1.15 mi SSE of Lansing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.366, -91.218

Trees were blown down on the north side of Lansing.

Hail, Allamakee

When
September 4, 6:04 PM CST
Where
Allamakee County, 0.68 mi E of Chester
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.470, -91.506

Hail, Allamakee

When
September 4, 6:25 PM CST
Where
Allamakee County, Harpers Ferry
Measured
1.25 in hail
Reported by
Public
Coordinates
43.200, -91.150

Up to half dollar sized hail fell in Harpers Ferry.

Hail, Fayette

When
September 4, 8:48 PM CST
Where
Fayette County, 1 mi E of Clermont
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.003, -91.651

Quarter sized hail fell in Clermont.

Hail, Winneshiek

When
September 4, 9:13 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.180, -91.870

Quarter sized hail fell in Calmar.

Hail, Winneshiek

When
September 4, 9:37 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
43.180, -91.870

Hail the size of walnuts fell in Calmar.

Hail, Winneshiek

When
September 4, 9:42 PM CST
Where
Winneshiek County, 1.73 mi NW of Ossian
Measured
1 in hail
Reported by
Public
Coordinates
43.165, -91.808

Quarter sized hail was reported southeast of Calmar.

Hail, Clayton

When
September 4, 10:00 PM CST
Where
Clayton County, 1.71 mi SW of Osborne
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.782, -91.453

Quarter sized hail was reported southwest of Elkader.

Heavy Rain, Clayton

When
September 4, 10:00 PM CST to September 5, 4:00 AM CST
Where
Clayton County, 1.67 mi WNW of Mederville
Reported by
COOP Observer
Coordinates
42.780, -91.450

During the evening hours of the 4th into the early morning hours of the 5th, 3.52 inches of rail fell southwest of Elkader.

Hail, Clayton

When
September 4, 10:05 PM CST
Where
Clayton County, 0.56 mi WSW of Osborne
Measured
1.5 in hail
Reported by
911 Call Center
Coordinates
42.798, -91.441

Up to ping pong ball sized hail fell in Osborne.

Hail, Clayton

When
September 4, 10:25 PM CST to 10:45 PM CST
Where
Clayton County, 2.18 mi SSW of Mederville
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -91.433

Dime to quarter sized hail fell for around 20 minutes and covered the ground southwest of Mederville.

Thunderstorm Wind, Floyd

When
September 4, 11:15 PM CST
Where
Floyd County, 1.08 mi E of Rockford
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.052, -92.949

An estimated wind gust of 60 miles per hour was reported in Rockford.

Thunderstorm Wind, Winneshiek

When
September 5, 12:24 AM CST
Where
Winneshiek County, 0.6 mi N of Decorah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.309, -91.799

Trees were blown down in Decorah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407588, 407590, 407591, 407594, 407592, 407593, 407595, 407596, 407598, 407599, 407600, 411814, 407602, 407604, 407606, 407607.